Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 192, NWS Lubbock, TX

June 20, 2003Cochran County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 20, 2003, 7:23 PM CDT for Cochran County, Texas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2003, 7:23 PM CDT (00:23 UTC)
Expired
Jun 20, 2003, 8:00 PM CDT
In force
37 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Cochran County, TX

The radar

The Lubbock radar (KLBB), 99 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 3:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1307 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1307 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1416 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 210023
SVRLBB
TXC079-210100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
722 PM CDT FRI JUN 20 2003

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCHRAN COUNTY IN NORTHWEST TEXAS

* UNTIL 800 PM CDT

* AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 8 MILES WEST OF MORTON...MOVING NORTHEAST AT 45 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... 
  LEHMAN AND MORTON...

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.
DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL
THE STORM HAS PASSED.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3374 10301 3358 10279 3383 10262 3382 10294

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:55 PM CDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jun 20, 2:55 PM CDT, 4 hours 28 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
255 PM CDT FRI JUN 20 2003

DAY ONE...
POTENT UPPER LOW TRANSLATING ACROSS THE FOUR CORNERS REGION AS SEEN
ON WATER VAPOR IMAGERY. LARGE UPSCALE LIFT AHEAD OF THIS SYSTEM IN
COMBINATION WITH ABUNDANT LOW LEVEL MOISTURE...INSTABILITY AND STEEP
LAPSE RATES HAVE PROMPTED A SVR TSTORM WATCH JUST WEST OF THE
FORECAST AREA.

CAPE VALUES HAVE BEEN INCREASING CONSIDERABLY THE PAST FEW HOURS
WITH VIRTUALLY NO CIN ACCORDING TO LAPS DATA. CHANCES FOR RAIN WILL
REMAIN VERY GOOD LATE THIS AFTERNOON THROUGH TONIGHT. PRECIPITABLE
WATER VALUES ARE WELL OVER ONE INCH ACROSS THE WHOLE AREA SO LOCALLY
HEAVY RAIN WILL ALSO BE POSSIBLE...ESPECIALLY IF STORMS BEGIN TO
TRAIN ALONG THE SAME PATH. MESOETA REALLY TARGETS THE NORTH AND
NORTHWESTERN AREAS WITH THE HIGHEST QPF. HIGH WINDS AND LARGE HAIL
WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT WITH THESE
THUNDERSTORMS.

WITH THE ANTICIPATION OF ANOTHER WET MORNING HAVE LOWERED MACHINE
NUMBERS SLIGHTLY FOR OVERNIGHT LOWS. DAYTIME HIGHS FOR SATURDAY LOOK
PRETTY REASONABLE. 09

DAYS TWO THROUGH SEVEN...
MID LEVEL PATTERN PROGGED TO CHANGE LITTLE THROUGH MID WEEK WITH
REGION BETWEEN BROAD TROUGH TO THE WEST AND RIDGE TO THE EAST. ETA
INDICATES SOME STRONGER AND FLATTER FLOW OVER THE ROCKIES ON
SATURDAY WHICH SHOULD SHARPEN LEE SURFACE TROF SOME AND ALLOW FOR A
DRYLINE TO MIX EAST TO JUST OFF THE CAPROCK BY LATE AFTERNOON. CIN
PROGGED TO BE LOW ENOUGH TO WARRANT CHANCE STORMS THROUGH THE
EVENING HOURS. MID LEVELS WILL BE WARMING SO SBCAPES PROBABLY WONT
BE HIGH ENOUGH TO SUPPORT SEVERE STORMS. AFTER THAT...MID LEVEL
RIDGE BUILDS OVER WEST TEXAS WITH MID LEVELS WARMING ENOUGH TO
SUPPRESS CONVECTION THROUGH TUESDAY...DESPITE CONTINUED PRESENCE OF
DECENT MID LEVEL WESTERLY FLOW AND ASSOCIATED SFC TROF/DRYLINE
TRANSVERSING REGION. WITH THICKNESS RIDGE OVER THE REGION...HIGHS
SUNDAY THROUGH TUESDAY WILL BE QUITE WARM...WITH SOME LOCATIONS
TICKLING 100 DEGREES...PARTICULARLY WHERE DOWNSLOPE FLOW AND WELL
MIXED BOUNDARY LAYERS COINCIDE. MID LEVEL HIGH PRESSURE PROGGED TO
FORM OVER NORTHERN MEXICO LATE NEXT WEEK...RESULTING IN A CONTINUED
DRY PATTERN. DESPITE BUILDING HEIGHTS...HIGHS MAY BE A TOUCH COOLER
WITH HIGHER SURFACE MOISTURE PRESENT. SURFACE HIGH PRESSURE MAY
BUILD SOUTH THROUGH THE PLAINS AND PARK A SURFACE FRONT JUST SOUTH
OF THE REGION BY FRIDAY...WITH USUAL EFFECTS OF LOWER TEMPERATURES
AND A SLIGHT CHANCE OF PRECIP GIVEN POST-FRONTAL MOIST UPSLOPE
FLOW.

JW

FRIONA      58 89 64 96 / 80 10 10 00
TULIA       60 92 66 97 / 80 10 10 00
PLAINVIEW   61 92 67 97 / 80 10 10 00
LEVELLAND   61 93 67 97 / 80 10 00 00
LUBBOCK     62 93 68 98 / 70 10 10 00
BROWNFIELD  62 93 68 98 / 70 10 00 00
CHILDRESS   64 92 70 98 / 60 30 30 00
SPUR        64 94 70 98 / 50 30 30 00
ASPERMONT   65 93 71 98 / 50 30 30 00

.LBB...NONE.
Hazardous weather outlook, Jun 20, 11:30 AM CDT, 7 hours 53 minutes before
TXZ021>044-210000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT FRI JUN 20 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY AND TONIGHT. THE SLIGHT RISK AREA IS ALONG AND WEST OF AN I-27
TO ABERNATHY TO BRONCO LINE. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE.

FLOODING

LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND
THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT.
PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 20, 4:53 PM CDT, 2 hours 30 minutes before
TXZ021>024-027>030-033>036-039>042-210300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
453 PM CDT FRI JUN 20 2003

...TORNADO WATCH NUMBER 552 IN EFFECT UNTIL 10 PM CDT FOR PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH IN EFFECT
UNTIL 10 PM CDT FOR THE FOLLOWING COUNTIES...

PARMER...  CASTRO...  SWISHER...  BRISCOE...  BAILEY...
LAMB...  HALE...  FLOYD...  COCHRAN...  HOCKLEY...  LUBBOCK...
CROSBY...  YOAKUM...  TERRY...  LYNN...  GARZA...

SOME COMMUNITIES INCLUDED IN THE WATCH ARE...

LUBBOCK...  FRIONA...  DIMMITT...  TULIA...  SILVERTON...
MULESHOE...  LITTLEFIELD...  PLAINVIEW...  FLOYDADA...
MORTON...  LEVELLAND...  CROSBYTON...  PLAINS...  BROWNFIELD...
TAHOKA... POST...

A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES IN AND CLOSE TO THE WATCH AREA. PERSONS
IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:26 PM CDTSevere Thunderstorm WarningLUBParmer49 min
Jun 20, 7:37 PM CDTSevere Thunderstorm WarningLUBLamb53 min
Jun 20, 8:00 PM CDTSevere Thunderstorm WarningLUBCochran45 min
Jun 20, 8:11 PM CDTSevere Thunderstorm WarningLUBHockley49 min
Jun 20, 8:30 PM CDTSevere Thunderstorm WarningLUBLamb45 min
Jun 20, 9:00 PM CDTSevere Thunderstorm WarningLUBHockley45 min
Jun 20, 10:06 PM CDTSevere Thunderstorm WarningLUBLamb24 min
Jun 20, 10:16 PM CDTSevere Thunderstorm WarningLUBHale44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.